Synthetic drug overdoses lead to violence, arrests

Print
Email
|

by KRIS BETTS / KVUE News and photojournalist JP HARRINGTON

khou.com

Posted on May 2, 2014 at 9:40 AM

AUSTIN, Texas -- More than15 people have been hospitalized over the past 24 hours for overdosing on what the Austin Police Department believes is a form of synthetic marijuana.

Within 24 hours of the outbreak of overdoses, Austin police officers look through the pockets of a man they suspect of selling synthetic marijuana, otherwise known as K2.

Outside the ARCH Thursday officers strike gold, finding at least two packets of the chemicals that may be responsible for the hospitalization of 15 people and counting since Wednesday afternoon.

The overdoses all happened downtown and primarily around the ARCH or the Austin Resource Center for the Homeless.

Police and Austin Travis County EMS crews believe someone may have sold the synthetic marijuana with something else mixed in.

“We are also investigating the possibilities of this product being laced with another drug,” said Captain Darren Noak with Austin Travis County EMS.

However, the drugs are not hard to find.

KVUE was able to purchase a packet of what is being sold as an “aromatic mixture” from a downtown Austin smoke shop.

However, people are consuming this as a form of synthetic marijuana, which is illegal.

The difficulty for Austin police is that it's very expensive and very hard to test these synthetic compounds to be able to file charges, especially since the chemical compounds in the packets are constantly changing as the DEA struggles to keep up.

All 15 patients were either unconscious or catatonic when EMS crews arrived, and in some cases they woke up and started fighting officers.

"The patient was restrained, wasn't particularly violent at the time, but broke out of his restraints,” said Captain Noak, citing one of several combative patients.

UMC Brackenridge ER Doctor TJ Milling says he sees a lot of overdoses on synthetic marijuana.

"There's no way for people experimenting with these drugs to know if they're going to get a little bit high or wake up not knowing who or where they are in the ER. Everything from mild intoxication to outright psychosis, people just completely psychotic,” said Milling. 

Police and EMS say this many overdoses with similar symptoms at this intense level is highly unusual, and they are doing everything they can to stop the trend. APD narcotics detectives tell KVUE they are still testing the drugs to confirm it is a form of synthetic marijuana.

 

Print
Email
|